Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 31, 2017, 1:01 PM PDT for Eureka County, Nye County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2017, 1:01 PM PDT (20:01 UTC)
- Expired
- Aug 31, 2017, 1:45 PM PDT
- In force
- 44 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Eureka County, NV, Nye County, NV
The radar
The Elko radar (KLRX), 191 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WUUS55 KLKN 312001
SVRLKN
NVC011-023-312045-
/O.NEW.KLKN.SV.W.0037.170831T2001Z-170831T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
101 PM PDT THU AUG 31 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
North central Nye County in south central Nevada...
South central Eureka County in north central Nevada...
* Until 145 PM PDT
* At 1259 PM PDT, a severe thunderstorm was located 32 miles
southwest of Pinto Summit, moving southeast at 5 mph. This storm
is just south of the Eureka County line in Nye County.
HAZARD...60 mph wind gusts and penny size hail. Torrential rain is
also likely.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Nye and south central Eureka Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 11651 3928 11640 3927 11592 3882 11615
TIME...MOT...LOC 1959Z 300DEG 6KT 3908 11631
HAIL...0.75IN
WIND...60MPH
$$
bbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:27 AM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 31, 10:27 AM PDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Elko NV 1027 AM PDT Thu Aug 31 2017 .SYNOPSIS...Today will be the last day of isolated thunderstorm activity across portions of northern and central NV, with the best chances for storms in central NV. High pressure returns Friday on into the weekend resulting in sunny and warmer conditions. && .AVIATION UPDATE...SMOKE FROM FIRES IN WESTERN NEVADA IS INVADING ARES TO THE EAST AND NORTH. WHILE NO SURFACE VISIBILITY RESTRICTIONS ARE APPEARING IN THE METARS...SLANT VISIBILITY ALOFT MAY BE HINDERED SOMEWHAT. ALSO, THERE IS AN OUTSIDE CHANCE THAT SOME MOUNTAIN PEAKS MAY BE BE PARTIALLY OBSCURED. LAST, IT'S GONNA BE HOT. SO DENSITY ALTITUDES WILL BE MUCH HIGHER THAN NORMAL THROUGH THE LABOR DAY WEEKEND. && .PREV DISCUSSION... /ISSUED AT 833 AM / UPDATE...Updated forecasts to add in areas of smoke for today that is being transported into the area from active fires to our west. PREV DISCUSSION... /ISSUED AT 302 AM / SHORT TERM...Today through Friday evening. Lingering weak instability and some CAPE across portions of northern and most of central NV today may result in some isolated thunderstorms. Any storms that develop over northeastern NV will be relatively dry, while storms over northern Nye and White Pine Counties will transition from relatively dry this morning and early afternoon, to wetter late this afternoon, at which time storms may drop a tenth of an inch or more of rain. By late this evening all storms will have ended as strong high pressure begins to build in from the west. Dry and stable conditions on Friday with warming temperatures. LONG TERM...Friday night through next Thursday. Long range models continue to be consistent in keeping a high pressure system over Nevada. This keeps confidence high for the long range forecast. The high pressure system will lead to dry and hot conditions for the Labor Day weekend. The heat will be above sonormal for this time year with highs in the mid to upper 90s with the hottest valleys reaching the low 100s. The dry weather will abate next week as some tropical moisture translates into the silver state. This looks to start with dry thunderstorms early in the week transitioning to a more wet thunderstorm regime by late in the week. AVIATION...There is the threat for showers and isolated thunderstorms for KELY, KTPH, and KEKO this afternoon. The main threat from convection will be gusty erratic winds from outflows. Otherwise expect VFR conditions for all terminals. FIRE WEATHER...Isolated dry thunderstorms over central and eastern zones through this afternoon. Storms in zones 455 and 457 will transition to wet early this evening and become scattered. The last of the lingering thunderstorms over east-central NV will end tonight as drier and more stable air moves in from the west. Friday and Saturday will see mostly sunny skies and warmer temperatures. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/99/98
In the hours before
Special weather statement, Aug 31, 12:32 PM PDT, 29 minutes before
Special Weather Statement National Weather Service Elko NV 1232 PM PDT THU AUG 31 2017 NVZ037-312030- Southern Lander County and Southern Eureka County NV- 1232 PM PDT THU AUG 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EUREKA COUNTY UNTIL 130 PM PDT... At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm near Garden Pass, moving east at 5 mph. National Weather Service employees confirmed the strong storm. Pea size hail, heavy rain, and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Garden Pass...Highway 278 LAT...LON 3979 11622 3997 11617 3995 11582 3969 11588 TIME...MOT...LOC 1930Z 282DEG 6KT 3987 11610 bb
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:32 PM PDT | Special Weather Statement | LKN | Eureka | 58 min |
| Aug 31, 1:38 PM PDT | Special Weather Statement | LKN | 67 min | |
| Aug 31, 1:41 PM PDT | Special Weather Statement | LKN | 64 min | |
| Aug 31, 2:32 PM PDT | Special Weather Statement | LKN | Lander | 58 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.